Alert archive / Oklahoma / Tornado Warnings in 2024
Tornado Warning 101, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 6, 2024, 7:11 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2024, 7:11 PM CDT (00:11 UTC)
- Expired
- May 6, 2024, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:05 PM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3547 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 8.3
- Supercell composite
- 27.3
The text
As transmitted.
318
WFUS54 KOUN 070011
TOROUN
OKC053-071-070100-
/O.NEW.KOUN.TO.W.0101.240507T0011Z-240507T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
711 PM CDT Mon May 6 2024
The National Weather Service in Norman has issued a
* Tornado Warning for...
Western Kay County in northern Oklahoma...
Southeastern Grant County in northern Oklahoma...
* Until 800 PM CDT.
* At 711 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jefferson, moving northeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Blackwell, Tonkawa, Lamont, Braman, Deer Creek, Jefferson, and
Nardin.
This includes Interstate 35 between mile markers 214 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3661 9777 3674 9781 3696 9735 3669 9724
TIME...MOT...LOC 0011Z 244DEG 30KT 3670 9775
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Bunker2 follow-up statements
964
WWUS54 KOUN 070026
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
726 PM CDT Mon May 6 2024
OKC053-071-070100-
/O.CON.KOUN.TO.W.0101.000000T0000Z-240507T0100Z/
Kay OK-Grant OK-
726 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN
KAY AND SOUTHEASTERN GRANT COUNTIES...
At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Lamont, moving northeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Blackwell, Tonkawa, Lamont, Braman, Deer Creek, and Nardin.
This includes Interstate 35 between mile markers 214 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3662 9769 3677 9771 3696 9735 3669 9724
TIME...MOT...LOC 0026Z 246DEG 29KT 3674 9761
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Bunker691
WWUS54 KOUN 070045
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
745 PM CDT Mon May 6 2024
OKC053-071-070100-
/O.CON.KOUN.TO.W.0101.000000T0000Z-240507T0100Z/
Kay OK-Grant OK-
745 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN
KAY AND SOUTHEASTERN GRANT COUNTIES...
At 745 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Nardin, moving northeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Blackwell, Tonkawa, Lamont, Braman, Deer Creek, and Nardin.
This includes Interstate 35 between mile markers 214 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3664 9757 3685 9755 3696 9735 3669 9724
TIME...MOT...LOC 0045Z 236DEG 30KT 3681 9743
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BunkerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 6:49 PM CDT, 22 minutes earlier.
Area forecast discussion, May 6, 6:49 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Norman OK Issued by National Weather Service Lubbock TX 649 PM CDT Mon May 6 2024 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 132 PM CDT Mon May 6 2024 **SIGNIFICANT SEVERE WEATHER EXPECTED TODAY AND TONIGHT** SUMMARY - All the ingredients still appear to be coming together for a significant severe event as a potent shortwave trough ejects into the plains later this afternoon. Ahead of this feature, moisture advection is underway with low stratus seen across much of the forecast area. Moisture advection will continue through the day, contributing to strong instability by peak daytime heating. Wind fields will also be strong, with large, curved hodographs seen in model soundings across much of the area, especially towards and after 00z as the low level jet ramps up. With high confidence that the necessary ingredients will be there, the biggest question mark remaining is storm coverage and how far south storms will develop as the greatest forcing from the trough passes largely to our north, i.e. will we see widespread thunderstorm development or just a couple scattered (likely intense) storms. For now, it appears storm coverage will be greatest closer to the Kansas border, tapering to isolated near and south of I-40. Storm mode is a secondary uncertainty, with several of the CAMs suggesting a faster transition to a more linear mode across northern Oklahoma, which could decrease the hail threat but increase the wind threat (lower probability scenario for now). Tornadoes will be possible with either storm mode. SEVERE HAZARDS - The overall environment will support large to giant hail (>3" in diameter) and significant, long-track tornadoes with any discrete supercell that develops. Damaging wind gusts will also be a concern, especially if we see high-precipitation supercells and/or a transition to more linear modes later on. The environment will remain supportive of severe weather, including tornadoes, well after dark. In fact, the tornado environment will only become more favorable after dark as low-level wind shear maximizes and influx of a moist and unstable airmass continues. Additionally, thunderstorms will be capable of very heavy rainfall which could lead to localized flooding, especially in areas that have seen excessive rainfall recently. STORM MOTION - Storm motion will generally be northeast or east- northeast at 40-50 mph, with right-moving supercells moving east or east-northeast at 30-35 mph. TIMING - Convective development is expected first across northwest and/or western OK by 2-4 PM as the initial forcing with the shortwave impinges on the dryline. These storms will continue east- northeastward into north-central OK by early evening (6pm to midnight). There is a lower risk for more isolated thunderstorms developing out ahead of the main line in northern/central OK between 4-8 PM. The threat could linger past midnight across eastern/southeastern parts of the area, but uncertainty is greater here on if we will see storms develop this far south and east. Bottom line: Not everyone will see a storm today, but any storm that develops will be capable of significant severe weather and should be taken seriously this afternoon through late this evening! Day/Ware && .LONG TERM... (Tuesday night through next Sunday) Issued at 132 PM CDT Mon May 6 2024 Fair weather is expected Tuesday with sunny skies and highs in the 80s. Another upper short wave will pass by on Wednesday, bringing the next chance of showers and storms to southeast portions of the forecast area. An early cold front will be draped southeast of the I- 44 corridor by noon, keeping moisture (and, thus, storm chances) confined to areas southeast of the front. Instability and shear will support severe weather with these storms, with large hail and damaging wind gusts the main threat. After Wednesday, precipitation chances drop off with only low PoPs scattered here and there (peaking around 30% this weekend). For now, nothing stands out to indicate any severe risk after Wednesday. Day && .AVIATION... (00Z TAFS) Issued at 641 PM CDT Mon May 6 2024 Severe thunderstorms remain expected across most of the terminals, with very strong winds/shear, hail, heavy rain, and tornadoes all possible. Sites to the south and west do not have as favorable thunderstorm probabilities. Storms should generally end after midnight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 54 81 64 79 / 50 0 0 10 Hobart OK 51 83 57 81 / 20 0 0 0 Wichita Falls TX 55 84 66 82 / 20 0 0 10 Gage OK 49 85 51 78 / 10 0 0 0 Ponca City OK 51 81 58 77 / 80 0 10 10 Durant OK 67 85 68 87 / 30 0 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....14 AVIATION...WFO Lubbock
Hazardous weather outlook, May 6, 4:01 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 401 PM CDT Mon May 6 2024 OKZ004>048-050>052-TXZ083>090-072115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 401 PM CDT Mon May 6 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and western north Texas should prepare for severe weather operations. .Thunderstorms... A significant severe weather outbreak, with potentially two rounds, is expected to impact Oklahoma and possible far northern Texas through the evening hours. The atmospheric environment will support storms with strong, long-lived tornadoes, destructive very large hail, and damaging wind gusts 80 mph or greater. Thunderstorms will develop across northwest and west-central Oklahoma through late afternoon, moving eastward into central and northern Oklahoma during the evening. An isolated storm or two is also possible farther south across southwest Oklahoma and western north Texas. A potential second round of severe thunderstorms appears possible across central into south central and southeast Oklahoma late evening and overnight. .Excessive Rainfall... Long-lived severe thunderstorms could produce rainfall amounts of two to four inches, with locally higher amounts possible. Excessive rainfall could lead to flash flooding this afternoon and into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Strong to severe storms are possible across southeast Oklahoma Wednesday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 6, 6:36 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
636 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 3 S Canton 36.01N 98.58W
05/06/2024 M2.75 Inch Blaine OK Trained Spotter
Twitter photo with noted melting; time
estimated based on radar.
&&
JHLocal storm report, May 6, 6:38 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
638 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail Okeene 36.12N 98.32W
05/06/2024 E1.25 Inch Blaine OK Emergency Mngr
photo relayed through NWSchat.
&&
JHLocal storm report, May 6, 6:39 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
639 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 W Oakwood 35.93N 98.73W
05/06/2024 E1.25 Inch Dewey OK Public
Report from mPING.
&&
JHLocal storm report, May 6, 6:46 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
646 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tornado 4 SE Okeene 36.08N 98.27W
05/06/2024 Blaine OK Broadcast Media
&&
JHLocal storm report, May 6, 6:48 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
648 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail Okeene 36.12N 98.31W
05/06/2024 E1.75 Inch Blaine OK Fire Dept/Rescue
&&
JHLocal storm report, May 6, 7:01 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
701 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Hail 2 W Southard 36.06N 98.52W
05/06/2024 E1.50 Inch Blaine OK Public
Report from mPING.
&&
JHThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:07 PM CDT | Flash Flood Warning | OUN | Blaine, Dewey | 3 hr |
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey, Major | 35 min |
| May 6, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 43 min |
| May 6, 7:22 PM CDT | Tornado Warning | OUN | Garfield | 38 min |
| May 6, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 48 min |
| May 6, 7:36 PM CDT | Tornado Warning | OUN | Blaine, Custer | 39 min |
| May 6, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 46 min |
| May 6, 7:49 PM CDT | Flash Flood Warning | OUN | Blaine, Garfield, Kingfisher, Logan, Major | 4 hr |
| May 6, 7:50 PM CDT | Tornado Warning | OUN | Garfield, Noble | 40 min |
| May 6, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Grant, Kay, Kingfisher, Logan and 2 more | 47 min |
| May 6, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Custer | 35 min |
| May 6, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Garfield, Kay, Kingfisher, Logan and 2 more | 40 min |
| May 6, 8:27 PM CDT | Special Weather Statement | OUN | Kay | 48 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 45 min |
| May 6, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Garfield, Kingfisher, Lincoln, Logan and 3 more | 38 min |
| May 6, 8:53 PM CDT | Tornado Warning | OUN | Blaine, Canadian, Kingfisher | 40 min |
| May 6, 9:00 PM CDT | Tornado Warning | OUN | Kay | 30 min |
| May 6, 9:01 PM CDT | Flash Flood Warning | OUN | Noble | 3 hr |
| May 6, 9:10 PM CDT | Flash Flood Warning | OUN | Blaine, Canadian, Custer, Kingfisher, Logan, Noble and 1 more | 5 hr |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Garfield, Kingfisher, Lincoln, Logan, Noble and 2 more | 63 min |
| May 6, 9:35 PM CDT | Special Weather Statement | OUN | Caddo | 40 min |
| May 6, 10:03 PM CDT | Special Weather Statement | OUN | Jackson | 42 min |
| May 6, 10:07 PM CDT | Special Weather Statement | OUN | Kiowa | 38 min |
| May 6, 10:09 PM CDT | Flash Flood Warning | OUN | Canadian, Kingfisher, Lincoln, Logan, Payne | 6 hr |
| May 6, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Lincoln, Logan, Payne | 42 min |
| May 6, 10:21 PM CDT | Special Weather Statement | OUN | Caddo | 39 min |
| May 6, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady, Washita | 48 min |
| May 6, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Lincoln, Logan, Oklahoma, Payne | 45 min |
| May 6, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Cleveland, Grady, McClain, Oklahoma | 32 min |
| May 6, 10:59 PM CDT | Tornado Warning | OUN | Lincoln | 46 min |
| May 6, 11:13 PM CDT | Special Weather Statement | OUN | Cotton | 32 min |
| May 6, 11:20 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 40 min |
| May 6, 11:24 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 51 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain | 31 min |
| May 6, 11:43 PM CDT | Tornado Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 32 min |
| May 6, 11:54 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 51 min |
| May 6, 11:55 PM CDT | Special Weather Statement | OUN | Cotton | 35 min |
| May 6, 11:56 PM CDT | Flash Flood Warning | OUN | Lincoln | 5 hr |
| May 6, 11:58 PM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| May 7, 12:05 AM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 12 min |
| May 7, 12:18 AM CDT | Special Weather Statement | OUN | Cleveland | 27 min |
| May 7, 12:34 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 41 min |
| May 7, 12:50 AM CDT | Flash Flood Warning | OUN | Pottawatomie, Seminole | 5 hr |
| May 7, 12:50 AM CDT | Special Weather Statement | OUN | Stephens | 25 min |
| May 7, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 33 min |
| May 7, 1:11 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Stephens | 49 min |
| May 7, 1:44 AM CDT | Tornado Warning | OUN | Hughes | 13 min |
Nearby
Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.